If your pediatrician has prescribed medication to counter stomach acid in your infant, you might want to ask him or her to reconsider.

A researcher writing in the Journal of Pediatrics warns that prescribing acid-supressing drugs for spitting up, irritability and unexplained crying may be doing more harm than good.

Dr. Eric Hassall, Staff Gastroenterologist at Sutter Pacific Medical Foundation in San Francisco, Calif., is also an advisor to the U.S. Food and Drug Administration (FDA). Although the FDA has only approved the use of acid-suppressing drugs, such as proton pump inhibitors (PPIs), in children over the age of one year, the use of PPIs in infants less than 12 months old has greatly increased in the last decade, he says.

Reflux not the same as in adults

Hassall contends that most "reflux" in infants is not acidic because stomach contents have been buffered by frequent feedings.

"However, in the absence of better information and physician guidance and fed by advertising and misinformation on the Internet, distressed parents take their concerns to doctors, who very frequently comply and prescribe acid-suppressing medications for symptoms and signs that, in most cases, are not GERD," he writes.

In fact, Hassall says studies have shown that PPIs are no better than placebo for most infants with symptoms of spitting up, irritability, or unexplained crying, which may be because the medications are frequently prescribed for symptoms that are not gastroesophageal reflux disease (GERD), the presumed ailment.

According to Hassall, babies cry and spit up. It's normal, and parents shouldn't overreact.

Medicalizing normality

"We are medicalizing normality," Hassall said. "In most infants, these symptoms are 'life,' not a disease, and do not warrant treatment with drugs, which can have significant adverse effects."

In fact, gastric acid is an early line of defense against infection and is important for nutrition; by prescribing acid-suppressing medications to infants without GERD, pediatricians are putting their patients at a higher risk for infections like pneumonia and gastroenteritis, Hassall said.

The use of PPIs in infants can also lead to abnormalities in the levels of essential minerals and vitamins, such as magnesium, calcium, and vitamin B12.


Share your Comments